Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Cusps and $\mathcal{D}$-modules


Authors: David Ben-Zvi and Thomas Nevins
Journal: J. Amer. Math. Soc. 17 (2004), 155-179
MSC (2000): Primary 14F10, 13N10, 16S32, 32C38
DOI: https://doi.org/10.1090/S0894-0347-03-00439-9
Published electronically: September 24, 2003
MathSciNet review: 2015332
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study interactions between the categories of $\mathcal{D}$-modules on smooth and singular varieties. For a large class of singular varieties $Y$, we use an extension of the Grothendieck-Sato formula to show that $\mathcal{D}_Y$-modules are equivalent to stratifications on $Y$, and as a consequence are unaffected by a class of homeomorphisms, the cuspidal quotients. In particular, when $Y$ has a smooth bijective normalization $X$, we obtain a Morita equivalence of $\mathcal{D}_Y$ and $\mathcal{D}_X$and a Kashiwara theorem for $\mathcal{D}_Y$, thereby solving conjectures of Hart-Smith and Berest-Etingof-Ginzburg (generalizing results for complex curves and surfaces and rational Cherednik algebras). We also use this equivalence to enlarge the category of induced $\mathcal{D}$-modules on a smooth variety $X$ by collecting induced $\mathcal{D}_X$-modules on varying cuspidal quotients. The resulting cusp-induced $\mathcal{D}_X$-modules possess both the good properties of induced $\mathcal{D}$-modules (in particular, a Riemann-Hilbert description) and, when $X$ is a curve, a simple characterization as the generically torsion-free $\mathcal{D}_X$-modules.


References [Enhancements On Off] (What's this?)

  • [AMM] H. Airault, H. P. McKean, and J. Moser, Rational and elliptic solutions of the Korteweg-de Vries equation and a related many-body problem, Comm. Pure Appl. Math. 30 (1977), no. 1, 95-148. MR 58:31214
  • [AM] M. Artin and B. Mazur, Étale Homotopy, Springer-Verlag, Berlin, 1969. MR 39:6883
  • [BGK1] V. Baranovsky, V. Ginzburg, and A. Kuznetsov, Quiver varieties and a noncommutative ${\mathbf{P}^2}$, Compositio Math. 134 (2002), no. 3, 283-318.
  • [BGK2] V. Baranovsky, V. Ginzburg, and A. Kuznetsov, Wilson's Grassmannian and a noncommutative quadric, Int. Math. Res. Not. 2003, no. 21, 1155-1197.
  • [BB] A. Beilinson and J. Bernstein, A proof of Jantzen conjectures. In I.M. Gel$'$fand Seminar, Adv. Soviet Math. 16, 1-50, Amer. Math. Soc., Providence, RI, 1993. MR 95a:22022
  • [BD1] A. Beilinson and V. Drinfeld, Quantization of Hitchin's integrable system and Hecke eigensheaves, in preparation, available at www.math.uchicago.edu/$\sim$benzvi.
  • [BD2] A. Beilinson and V. Drinfeld, Chiral algebras, in preparation, available at www.math.uchicago.edu/$\sim$benzvi.
  • [BS] A. Beilinson and V. Schechtman, Determinant bundles and Virasoro algebras, Comm. Math. Phys. 118 (1988), 651-701. MR 90m:32048
  • [BN1] D. Ben-Zvi and T. Nevins, Solitons and Many-Body Systems, in preparation.
  • [BN2] D. Ben-Zvi and T. Nevins, ${\mathcal{W}}_{\infty}$-algebras and ${\mathcal{D}}$-moduli spaces, in preparation.
  • [BEG] Y. Berest, P. Etingof, and V. Ginzburg, Cherednik algebras and differential operators on quasi-invariants, Duke Math. J. 118 (2003), no. 2, 279-337.
  • [BW1] Y. Berest and G. Wilson, Automorphisms and ideals of the Weyl algebra, Math. Ann. 318 (2000), 127-147. MR 2001m:16036
  • [BW2] Y. Berest and G. Wilson, Ideal classes of the Weyl algebra and noncommutative projective geometry, With an appendix by Michel Van den Bergh. Int. Math. Res. Not. 2 (2002), 1347-1396. MR 2003h:16040
  • [BW3] Y. Berest and G. Wilson, Differential isomorphism and equivalence of algebraic varieties, preprint arXiv: math.AG/0304320.
  • [BGG] J. Bernstein, I. Gelfand and S. Gelfand, Differential operators on the cubic cone, Uspehi Mat. Nauk 27 (1972), 185-190. MR 52:6024
  • [Be1] P. Berthelot, Cohomologie cristalline des schémas de caractéristique $p>0$, Springer-Verlag, Berlin, 1974. MR 52:5676
  • [Be2] P. Berthelot, ${\mathcal{D}}$-modules arithmétiques I: Opérateurs différentiels de niveau fini, Annales Scient. École Norm Sup. 29(1996), 185-272. MR 97b:14019
  • [Be3] P. Berthelot, ${\mathcal{D}}$-modules arithmétiques II: Descente par Frobenius, Mémoires Soc. Math. France 81 (2000), 1-136. MR 2001k:14043
  • [CH1] R. Cannings and M. Holland, Right ideals of rings of differential operators, J. Algebra 167 (1994), 116-141. MR 95f:16028
  • [CH2] R. Cannings and M. Holland, Limits of compactified Jacobians and ${\mathcal{D}}$-modules on smooth projective curves, Adv. Math. 135 (1998), 287-302. MR 2000e:14019
  • [CS] M. Chamarie and J. T. Stafford, When rings of differential operators are maximal orders, Math. Proc. Cambridge Philos. Soc. 102 (1987), no. 3, 399-410. MR 89d:16007
  • [Co] B. Conrad, Grothendieck Duality and Base Change, Springer-Verlag, Berlin, 2000. MR 2002d:14025
  • [De] P. Deligne, Catégories tannakiennes, in The Grothendieck Festschrift, Vol. II, Birkhäuser, Boston, 1990, pp. 111-195. MR 92d:14002
  • [DE] M. van Doorn and A. van den Essen, ${\mathcal{D}}$-modules with support on a curve, Publ. RIMS 23 (1987), 937-953. MR 89f:58125
  • [Eis] D. Eisenbud, Commutative Algebra, Springer-Verlag, New York, 1995. MR 97a:13001
  • [EG] P. Etingof and V. Ginzburg, Symplectic reflection algebras, Calogero-Moser space, and deformed Harish-Chandra homomorphism, Invent. Math. 147 (2002), no. 2, 243-348. MR 2003b:16021
  • [EGA] A. Grothendieck, Éléments de géométrie algébrique, Inst. Hautes Études Sci. Publ. Math. 4, 8, 11, 17, 20, 24, 28, 32, 1960-1967. MR 29:1207; MR 29:1208; MR 29:1209; MR 29:1210; MR 30:3885; MR 33:7330; MR 36:178; MR 39:220
  • [Gro] A. Grothendieck, Crystals and the deRham cohomology of schemes, in Dix Exposés sur la Cohomologie des Schémas, North-Holland, Amsterdam, 1968, pp. 306-358. MR 42:4558
  • [HS] R. Hart and S. P. Smith, Differential operators on some singular surfaces, Bull. London Math. Soc. 19 (1987), no. 2, 145- 148. MR 87m:32027
  • [Ha1] R. Hartshorne, Residues and Duality, Springer-Verlag, Berlin, 1966. MR 36:5145
  • [Ha2] R. Hartshorne, Local Cohomology, Springer-Verlag, Berlin, 1967. MR 37:219
  • [Ha3] R. Hartshorne, Cohomological dimension of algebraic varieties, Ann. of Math. (2) 88 (1968), 403-450. MR 38:1103
  • [Ho] M. Hovey, Morita theory for Hopf algebroids and presheaves of groupoids, Amer. J. Math. 124 (2002), no.6, 1289-1318.
  • [SGA5] L. Illusie, ed., Cohomologie $\ell$-adique et Fonctions $L$, Séminaire de Géometrie Algébrique du Bois-Marie 1965-1966 (SGA 5), Springer-Verlag, Berlin, 1977. MR 58:10907
  • [J] A. G. Jones, Some Morita equivalence of rings of differential operators, J. Algebra 173 (1995), 180-199. MR 96e:16033
  • [Kr1] I. M. Krichever, Rational solutions of the Kadomtsev-Petviashvilii equation and the integrable systems of $N$particles on a line, Funkcional. Anal. i Prilozen 12 (1978), no. 1, 76-78. MR 58:7706
  • [Kr2] I. M. Krichever, Elliptic solutions of the Kadomtsev-Petviashvilii equations and integrable systems of particles, Functional Anal. Appl. 14 (1980), no. 4, 282-290. MR 82e:58046
  • [Mu] I. Musson, Some rings of differential operators which are Morita equivalent to the Weyl algebra, Proc. Amer. Math. Soc. 98 (1986), 29-30. MR 88a:16012
  • [Sa] M. Saito, Induced ${\mathcal{D}}$-modules and differential complexes, Bull. Soc. Math. France 117 (1989), 361-387. MR 91f:32008
  • [Sh] T. Shiota, Calogero-Moser hierarchy and KP hierarchy, J. Math. Phys. 35 (1994) 5844-5849. MR 95i:58095
  • [Sm] S. P. Smith, An example of a ring Morita equivalent to the Weyl algebra, J. Algebra 73 (1981), 552-555. MR 83a:16004
  • [SS] S. P. Smith and J. T. Stafford, Differential operators on an affine curve, Proc. London Math. Soc. (3) 56 (1988), 229-259. MR 89d:14039
  • [W] G. Wilson, Collisions of Calogero-Moser particles and an adelic Grassmannian, Invent. Math. 133 (1998), 1-41. MR 99f:58107

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 14F10, 13N10, 16S32, 32C38

Retrieve articles in all journals with MSC (2000): 14F10, 13N10, 16S32, 32C38


Additional Information

David Ben-Zvi
Affiliation: Department of Mathematics, University of Chicago, Chicago, Illinois 60637
Address at time of publication: Department of Mathematics, University of Texas, Austin, Texas 78712-0257
Email: benzvi@math.uchicago.edu, benzvi@math.utexas.edu

Thomas Nevins
Affiliation: Department of Mathematics, University of Michigan, Ann Arbor, Michigan 48109-1109
Email: nevins@umich.edu

DOI: https://doi.org/10.1090/S0894-0347-03-00439-9
Keywords: ${\mathcal D}$-modules, Grothendieck-Sato formula, Morita equivalence
Received by editor(s): December 6, 2002
Published electronically: September 24, 2003
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society